Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS Quad Cities, IA

June 7, 1997McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 7, 1997, 8:20 PM CDT for McDonough County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1997, 8:20 PM CDT (01:20 UTC)
Expired
Jun 7, 1997, 8:50 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

553 
WUUS1 KMLI 080123 RRA
SVRMLI
ILC109-080150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT SAT JUN 7 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MCDONOUGH COUNTY - IN WEST CENTRAL ILLINOIS

* UNTIL 850 PM CDT
 
* THIS STORM WILL REACH NEAR   
  INDUSTRY                           AROUND 830 PM CDT
  FANDON                             AROUND 830 PM CDT

* AT 818 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES DOPPLER RADAR 9 MILES SOUTH OF MACOMB OR 5 MILES
  EAST OF FANDON MOVING SOUTH AT 10 MPH.
 
THIS STORM WILL PASS BETWEEN THE TOWNS OF INDUSTRY AND FANDON OVER
OPEN COUNTRY

LARGE HAIL IS LIKELY WITH THIS STORM.  DANGEROUS LIGHTNING CAN ALSO
BE EXPECTED.  TAKE SHELTER NOW.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:47 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 7, 1:47 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT SAT JUN 7 1997

LAST SEVERAL SURFACE PLOTS HAVE SHOWN A SERIES OF TROUGHS OVER THE
AREA.  THESE TROUGHS HAVE BEEN THE FOCUS OF CONVECTION ACROSS IOWA AND
MORE BROADLY ACROSS ILLINOIS.

ETA AND NGM IN AGREEMENT THROUGH 36 HOURS AND SHOW SHORT WAVE DROPPING
SOUTH OVER THE AREA.  MUCH OF THE VORTICY IS CHANNELED WITH THE BEST
MOISTURE ALONG AND EAST OF THE MISSISSIPPI AND THE BEST LIFT OVER IOWA.
LIFT TODAY AND TONIGHT ENHANCED BY 500 SPEED MAX AND LATER TONIGHT 300
JET.  ALL OF THIS CAN BE SEEN ON PROFILER PLAN PLOTS AND SO MODELS LOOK
GOOD.

TONIGHT LOOK FOR SHOWERS AND THUNDERSTORMS TO CARRY OVER THROUGH 8 PM
THEN BEGIN TO DIMINISH.  THIS PARTLY DIURNAL BUT ALSO OCCURRING AS BEST
LIFT AND UPPER DIVERGENCE SLIDES SOUTH.  MORE FOG THEN BY MORNING AND
PROBABLY WORTH MENTION...IN THIS PACKAGE... BUT A SHIFT CAN ALWAYS ADD
TO MORNING ZONES.  POPS LOWER FOR TOMORROW AS WE GET ON THE BACK SIDE
OF THE SHORT WAVE.  FWC REFLECTS THIS.

CID 056/30  DBQ 054/50  MLI 056/50  BRL 057/50

HIRSCH

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.